Skip to content

ADHD in Children Health Center

New Warnings Urged for ADHD Drugs

FDA Panel Recommends Warnings of Rare Reports of Aggressive Behavior or Psychotic Symptoms
Font Size
A
A
A
By
WebMD Health News
Reviewed by Louise Chang, MD

March 23, 2006 -- Government advisors urged new warnings and information for parents of children using drugs to treat attention deficit hyperactivity disorder (ADHD), though they avoided strong safety alerts backed by a separate panel last month.

A committee of mostly pediatric experts urged the FDA to warn doctors and parents about reports linking popular stimulant drugs to aggressive behavior, manic episodes, and psychotic symptoms like hallucinations.

The reports remain rare among the estimated 2 million American children who fill stimulant prescriptions each month. But experts said that events appeared often enough that parents and their doctors should be alerted so that they can stop the drug if such problems arise in their children.

They recommended that warnings be included in medication guides distributed to parents along with children's prescriptions.

"[Parents should] be aware that this could happen, and it may be a justification for stopping the drug," says Robert Nelson, MD, a critical care specialist at the Children's Hospital of Philadelphia and the panel's chairman.

Psychiatric Effects

Some reports of suicidal thoughts or behaviors have cropped up in children and adolescents taking some stimulant medications. Those reports were most common with the ADHD drug Strattera, which is not a stimulant and already carries a "black box" alert warning of potential suicide risk. The committee concluded that further suicide warnings for stimulant drugs, including Ritalin, Concerta, and Adderall XR, are not warranted at this time.

The agency received hundreds of reports of aggressive behavior during the last five years in children taking stimulant drugs. Most of the events were reported as mild, though up to 20% resulted in a significant injury or hospitalization, the agency says. The labels of most stimulant drugs don't warn of a potential for aggressive behavior.

Aggression is a common symptom of ADHD, so some outbursts would still be expected in patients taking medication, researchers say.

But reports in the studies appeared to be significantly more common in children taking active drugs than in those who took placebos, and experts urged the FDA to add new warnings alerting parents and doctors to consider withholding treatment if new aggressive behavior arises with the drug.

1 | 2 | 3

Today on WebMD

doctor writing on clipboard
ARTICLE
mother with child
ASSESSMENT
 
disciplining a boy
ARTICLE
daughter with her unhappy parents
ARTICLE
 
preschool age girl sitting at desk
ARTICLE
Child with adhd
SLIDESHOW
 
father helping son with homework
QUIZ
children in sack race
ARTICLE